Hail, Rosebud
- When
- May 26, 4:30 PM MST
- Where
- Rosebud County, 2.38 mi SW of Ashland
- Measured
- 1.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 45.580, -106.310
Some of the first severe thunderstorms of the 2010 season moved across portions of South Central and Southeast Montana on the 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Some of the first severe thunderstorms of the 2010 season moved across portions of South Central and Southeast Montana on the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 26, 4:18 PM MST, 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
518 PM MDT WED MAY 26 2010
.SHORT TERM...VALID FOR THU AND FRI...
UPDATED ZONES FOR TORNADO WATCH 224 UNTIL MIDNIGHT. BEST CHANCE
OF SEVERE STILL LOOKS TO BE OVER EASTERN COUNTIES...SOMEWHAT LESS
CHANCE BACK INTO YELLOWSTONE COUNTY WHERE DEWPOINTS LOWER. BT
PREVIOUS DISCUSSION...
BRISK SE BOUNDARY LAYER WINDS HAVE ADVECTED MOISTURE THROUGH THE
DAY INTO OUR SOUTHEAST AND CENTRAL ZONES. DEWPOINTS ARE NOW IN THE
UPPER 40S TO LOWER 50S IN THIS AREA PRODUCING SURFACE BASED CAPE
VALUES OF 1500 TO 2000 J/KG. MID LEVEL CAP IS WEAKENING AND WOULD
EXPECT WE WILL START TO SEE SOME DEEPER CONVECTION AFTER 5 PM THIS
EVENING. A FEW STORMS COULD BE SEVERE DUE TO THE INSTABILITY/CAPE
AND EXCELLENT VERTICAL SHEAR WITH A STRONG SOUTHWEST FLOW OVER THE
SOUTHEASTERLY LOW LEVEL FLOW. HODOGRAPHS SUGGEST POSSIBILITY OF
ROTATION AND TORNADOES WITH STRONGER SUPER CELLS IN THE EAST...BUT
MAIN THREAT WILL BE HEAVY RAIN AND HAIL.
DUE TO HEAVY RAIN POTENTIAL FROM THUNDERSTORMS AND SATURATED GROUND
OVER CUSTER COUNTY...ISSUED FLASH FLOOD WATCH FOR CUSTER COUNTY
THROUGH MIDNIGHT.
MAIN SHORT WAVE ENERGY WILL PASS TO THE NORTH OF OUR AREA LATER
TONIGHT. FRIDAY LOOKS TO BE A LITTLE TRICKY. BUFKIT SOUNDINGS SHOW
SIGNIFICANT CAP TO FORM OVER MUCH OF SOUTHERN MONTANA INTO
NORTHERN WYOMING. AM NOT REAL CONFIDENT WE WILL SEE DEEPER
CONVECTION FORM WITH THIS CAP IN PLACE...BUT IF WE CAN GET SOME
EROSION OF THE CAP LATE FRIDAY DUE TO VIRGA OFF THE MOUNTAINS OR
DECENT COOL POOL FROM A DISTURBANCE...ANY CONVECTION THAT DEVELOPS
WOULD LIKELY TURN SEVERE DUE TO THE INSTABILITY AND LARGE CAPE
VALUES WITH DEEP VERTICAL SHEAR. THEREFORE...WILL CONTINUE CHANCE
POPS IN NW TAPERING TO A LESSER CHANCE IN SE CORNER FRIDAY WITH A
MENTION OF SEVERE POSSIBLE.
FRIDAY NIGHT...UPPER TROUGH TO THE WEST STARTS TO PUSH ACROSS OUR
FORECAST AREA. LOTS OF ENERGY PROGGED TO AFFECT THE WESTERN ZONES
FRIDAY NIGHT WHICH SHOULD HAVE DECENT MOISTURE IN PLACE TO WORK
WITH. KEPT HIGH POPS FOR FRIDAY NIGHT.
AS FOR TEMPS...ANOTHER MILD DAY THURSDAY. FRIDAY WILL BE TURNING A
LITTLE COOLER IN WESTERN ZONES WHILE EASTERN ZONES SEE PREFRONTAL WARMING
INTO THE LOWER AND MID 80S. BT
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
EXTENDED FORECAST APPEARS TO BE IN PRETTY GOOD SHAPE...WITH
WEATHER REMAINING PRETTY UNSETTLED.
AN UPPER LEVEL TROF TRACKING ACROSS THE REGION TO BEGIN THE LONG
TERM PERIOD...AND DOMINATED THE PATTERN THROUGH SUNDAY MORNING.
RAISED POPS FOR SATURDAY...AND HELD HIGHER POPS IN THE EAST
THROUGH SATURDAY NIGHT AS BOTH EC AND GFS SUPPORT GOOD CHANCES FOR
PRECIP. TIMING GETS A BIT OUT OF SHAPE BY SUNDAY...WITH THE EC A
BIT SLOWER TO CLEAR THE NEGATIVELY TILTED TROF. BOTH EC AND GFS
DEVELOP MORE ZONAL FLOW OVER THE REGION THROUGH THE REMAINDER OF
THE EXTENDED WITH SOME WEAK RIDGING. HAVE KEPT LOW POPS INTACT
THROUGH THE BULK OF THE EXTENDED...WITH AT LEAST A SLIGHT CHANCE
FOR SCATTERED PRECIP IN ZONAL FLOW. DID ADD SOME HIGHER POPS FOR
TUESDAY AFTERNOON AS IT APPEARS A BIT STRONGER SHORTWAVE WILL RIDE
THROUGH THE FLOW...BRINGING ANOTHER MORE SIGNIFICANT CHANCE FOR
PRECIPITATION. ANOTHER UPPER TROF IS TAKING SHAPE OFF THE BC COAST
BY WEDNESDAY NIGHT...WITH THE EC AND GFS HAVING DIFFERING TAKES ON
THE PROGRESS. GFS BUILDS A RIDGE OVER WESTERN MONTANA...WHILE TH
EC REINTRODUCES SLIGHT SOUTHWEST FLOW AND STARTS PUMPING PRECIP
INTO THE REGION AGAIN. HAVE MAINTAINED SLIGHT POPS AT THIS TIME.
AS FOR TEMPS...SHOULD SEE A COOL OFF...INTO THE LOW TO MID 50S...WITH
THE PASSAGE OF THE TROF ON SATURDAY. EXPECT TO SEE A GRADUAL
WARMUP THROUGH THE REMAINDER OF THE EXTENDED...WITH HIGHS
GENERALLY IN THE 70S BY WEDNESDAY. GILSTAD
&&
.AVIATION...
VFR CONDITIONS ACROSS THE AREA THIS EVENING WITH THUNDERSTORMS
INCREASING THIS AFTERNOON. ISOLATED SHOWERS AND
THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS...WEST OF KBIL. EAST
OF KBIL...SCATTERED THUNDERSTORMS THIS EVENING. SOME STORMS MAY
BE SEVERE PRODUCING LARGE HAIL AND STRONG WINDS. LEACH.
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 050/076 051/069 045/053 042/060 044/066 046/070 049/072
42/T 23/T 67/T 53/W 22/T 24/T 33/T
LVM 042/072 046/065 042/051 038/058 038/065 040/066 041/069
33/T 34/T 76/T 43/W 22/T 34/T 33/T
HDN 050/084 051/072 047/066 043/065 044/072 046/075 047/078
42/T 22/T 66/T 63/T 22/T 24/T 33/T
MLS 056/083 057/071 050/056 043/060 043/067 046/071 049/073
52/T 22/T 66/T 53/T 22/T 23/T 33/T
4BQ 055/083 055/086 051/067 043/061 043/071 047/072 047/074
42/T 22/T 46/T 63/T 22/T 23/T 22/T
BHK 052/081 058/082 051/061 043/062 044/067 047/071 048/074
42/T 22/T 56/T 63/T 22/T 23/T 22/T
SHR 048/083 050/078 047/059 040/061 039/068 041/070 042/072
32/T 22/T 57/T 63/T 22/T 23/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 224 IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 29>33-35>38-57-58.
FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONE 32.
WY...TORNADO WATCH 224 IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 98-99.
FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING FOR ZONE 99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 524 PM MDT WED MAY 26 2010 MTZ028>042-056>058-063>068-WYZ098-099-272330- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 524 PM MDT WED MAY 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN MONTANA THROUGH TEH EVENING...SOME OF WHICH COULD BECOME SEVERE PRODUCING LARGE HAIL...HEAVY RAIN AND POSSIBLY ISOLATED TORNADOES. SOME STORMS MAY ALSO PRODUCE CONSIDERABLE LIGHTNING. IN CUSTER COUNTY...THE GROUND REMAINS QUITE SATURATED WITH STREAMS RUNNING HIGH FROM RECENT RAINFALL. THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY THIS EVENING OVER THIS AREA AND WILL POSE A THREAT OF FLASH FLOODING DUE TO THE SATURATED CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING LATE THURSDAY INTO THE EVENING. IF STORMS DO DEVELOP THEY MAY VERY WELL BECOME SEVERE WITH HAIL AND STRONG WINDS. THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE FRIDAY...PARTICULARLY IN THE EASTERN COUNTIES OF CUSTER...FALLON...POWDER RIVER AND CARTER. ABOVE NORMAL TEMPERATURES ARE LIKELY BY THURSDAY AND FRIDAY OVER SOUTHEAST MONTANA AND NORTHEAST WYOMING...RESULTING IN AN INCREASE OF SNOW MELT IN THE BIG HORN MOUNTAINS. SNOW MELT RUN OFF MAY COINCIDE WITH HEAVY RAIN EXPECTED OVER THE WEEKEND. THIS MAY CAUSE RIVER AND STREAM LEVELS ACROSS SHERIDAN COUNTY TO RISE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
7 hail, 3 funnel cloud, 1 flash flood. Local standard time, as filed.
Thunderstorms producing heavy rains (on what was already saturated ground from thunderstorms the previous day) produced flash flooding over portions of Southwestern Custer County and Northwestern Powder river County. Smaller creeks flooded and Highway 566 was closed from Birney to Ashland due to water and debris running over the road. Road damage was reported throughout Custer County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229326, 229327, 229328, 229329, 229330, 229336, 229331, 229332, 229333, 229334, 229335.